Reactions 1680, p338 - 2 Dec 2017
Hyponatraemia complicated by flutter and
thromboembolic stroke: case report
A 72-year-old woman developed hyponatraemia
complicated by flutter and thromboembolic stroke, and died
during treatment with vortioxetine [route not stated].
The woman was evaluated for low mood, loss of interest,
anhedonia, tiredness, little concentration and decreased
activity in March 2016. Since the age of 55 years, she had a
history of recurrent depressive disorder with multiple prior
hospitalisations. The hospitalisations were due to severe
hyponatraemia associated with different psychotropic drugs.
Currently, she was on a treatment with maprotiline.
Vortioxetine 5mg was added to the therapy, which was then
maintained at 10 mg/day after four weeks. Twenty six days
later, she was admitted to the ICU from the emergency
department, after presenting with a seizure. After 13 days of
the admission, despite recovering sodium levels, she
presented with a decreased level of consciousness. She was
given a diagnosis of thromboembolic stroke as a complication
of a flutter. She had developed flutter during the initial days of
The woman died few minutes after presenting with asystole
and agonic respiration, despite resuscitation attempts.
Author comment: As for the risk, we have observed a fatal
case of hyponatremia associated with the use of vortioxetine
in our hospital. [P]roposing as diagnosis a thromboembolic
stroke as a complication of a flutter suffered during the first
Pelayo-Teran JM, et al. Safety in the use of antidepressants: Vortioxetine-induce
hyponatremia in a case report. Revista de Psiquiatria y Salud Mental 10: 219-220,
No. 4, Oct-Dec 2017. Available from: URL: http://doi.org/10.1016/
j.rpsm.2017.07.001 [Spanish; summarised from a translation] - Spain
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved